MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1405010010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Pain (1994); Insufficient Information (4580)
Date of Event 01/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent open right inguinal hernia repair on (b)(6) 2000 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: multiple abscess developed with sinus tract, incision and drainage needed to drain and excise, pain, infected mesh and mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: added method/results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
D4: updated lot #, catalog #, expiration date, di #.H4: added device manufacture date.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2000: (b)(6).(b)(6), do.Operative report.Preoperative diagnosis: symptomatic right inguinal hernia.Postoperative diagnosis: symptomatic right direct inguinal hernia and spermatic cord lipoma.Name of operation: repair of right direct inguinal hernia with gore-tex soft tissue and excision of spermatic cord lipoma.Anesthesia: lidocaine 1% with sodium bicarbonate and marcaine 0.5% with epinephrine local, with iv sedation.Estimated blood loss: 5-7 cc.All counts were correct.Indications and gross findings: this 56-year-old gentleman was referred by his family physician because of increasing discomfort associated with enlarging ¿bulge¿ in the right groin that had been present 15-20 years.Evaluation in the office showed asymmetry with slight prominence of the right groin.With the patient standing, we performed a valsalva maneuver.A small-to moderate sized inguinal hernia was palpated.This was self-reducing.There was nothing to suggest inguinal hernia on the left.Cord structures were otherwise unremarkable.Pathophysiology of inguinal hernia and surgical treatment was reviewed with the patient in detail in the office.Indications for repair, as well as potential risks and complications both with surgery and without surgery were discussed, the patient wished to proceed.Intraoperatively, the patient was found to have a lipomatous mass of cord which extended through internal ring lateral to the cord structures.The lipomatous material measure approximately 8 cm and at one point was 4-5 cm in diameter.Cord structures were grossly normal.There was a small hernia in the medial floor of the inguinal canal through the transversalis fascia consistent with a direct hernia defect.Operative report: ¿the patient was taken to the operating room and placed in the supine position on a standard operating room table, administered iv sedation.The lower abdomen, both groins, penis and scrotum were prepped and draped in the usual fashion.An incision was planned over the inguinal canal.Lidocaine 1% with sodium bicarbonate was then infiltrated into the skin.A 25-gauge spinal needle was used to anesthetize the deeper tissue.After achieving a good block, an incision was made with the scalpel and extended through the dermis and subcutaneous tissues with cautery.Cautery was used to control small bleeders and extend the tissues down through the subcutaneous tissue, including scarpa¿s fascia.Dissection was carried down to the external oblique aponeurosis, the external ring was identified, a kocher retractor was placed, lidocaine with bicarbonate was infiltrated underneath the external oblique aponeurosis which was then opened through the external ring in the direction of its fibers.The ilioinguinal and iliohypogastric nerves were identified and protected, and were dissected from the cord structures, and retracted medically and laterally.The cord structures and hernia sac were then dissected from the floor of the canal and placed on traction with a penrose drain.Cremasteric fibers were divided.Lipomatous material was identified and placed on traction, dissected from the cord structures to the level of the internal ring.The lipomatous tissue was then excised over hemostat then being tied with 2-0 chromic.There was nothing to suggest a indirect sac.There was a defect in the medial floor of the canal.Marcaine 0.5% with epinephrine was infiltrated into transversalis fascia at the conjoint tendon and inguinal ligament.A gore-tex soft tissue patch 5 x 10 cm, 2 mm thickness was cut to an appropriate size and shape with a keyhole made to allow for passage of the cord structures at the level of the internal ring.After irrigating the wound, the gore-tex patch was secured to the floor of the canal with interrupted vertical mattress and horizontal mattress stitches of 2-0 prolene.This was done for medial to lateral.Two legs of the patch were wrapped over the cord structures laterally in the inguinal canal secured to the ilioinguinal band.The wound was again irrigated with sterile saline solution.The irrigating fluid was aspirated.The external oblique aponeurosis was reapproximated with continuous stitch of 3-0 prolene after reinserting the ilioinguinal and iliohypogastric nerves into the inguinal canal, along with the spermatic cord structures.The subcutaneous tissue was irrigated.The dermis was infiltrated with marcaine with epinephrine.The subcutaneous tissue was approximated with a continuous stich of 3-0 chromic.A 4-0 vicryl was then used in continuous subcuticular manner to approximate the skin edge.A tegaderm dressing was placed on the incision.The patient was returned to the outpatient surgery recovery room area in satisfactory condition.He tolerated the procedure well.¿ (b)(6) 2000: (b)(6).Implant sticker.Gore-tex soft tissue patch.Item #: 1405010010.Lot #: 00536494.The records confirm a gore-tex® soft-tissue patch (1405010010/00536494) was implanted during the procedure.[missing records: records for the alleged injuries and mesh removal were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: d15: cause not established.H6: health effect impact code: f24: cause not established; f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.The status of the device is unknown as no record of explant was provided.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
sara collum
1500 n. 4th street
9285263030
MDR Report Key9120484
Report Number2017233-2019-00916
Device Sequence Number11466097
Product Code FTL
UDI-Device Identifier00733132611508
UDI-Public00733132611508
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2000
Device Explanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/10/2005
Device Model Number1405010010
Device Catalogue Number1405010010
Device Lot Number00536494
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date10/17/2019
10/24/2019
11/07/2019
05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/11/2000
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexMale